Alert archive / Iowa / Blizzard Warnings in 2008

Blizzard Warning 1, NWS Quad Cities, IA

January 28, 200821 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this blizzard warning at Jan 28, 2008, 9:41 PM CST for 21 counties in Iowa; 13 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Jan 29, 2008, 9:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 28, 2008, 9:41 PM CST (03:41 UTC)
In effect from
Jan 29, 2008, 9:00 AM CST
Expired
Jan 29, 2008, 3:04 PM CST
In force
6 hr
Issued by
NWS Quad Cities, IA
All 36 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Hancock County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, McDonough County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 41 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2008-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2008-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KDVN 290341
WSWDVN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
941 PM CST MON JAN 28 2008

...BLIZZARD CONDITIONS TOMORROW DUE TO SNOW...VERY STRONG WINDS AND
SHARPLY COLDER TEMPERATURES...

.A STRONG ARCTIC FRONT WILL MOVE THROUGH THE REGION ON TUESDAY.
STRONG LOW PRESSURE WILL DEVELOP ALONG THE FRONT AND MOVE RAPIDLY
TO THE NORTHEAST. THE RESULTANT SNOW...VERY STRONG WINDS ON THE
BACK SIDE OF THE LOW...AND FALLING TEMPERATURES IS EXPECTED TO
CAUSE SERIOUS TRAVEL PROBLEMS.

IAZ040>042-051>054-063>065-076-077-087-291145-
/O.UPG.KDVN.BS.Y.0003.080129T1400Z-080130T0200Z/
/O.NEW.KDVN.BZ.W.0001.080129T1500Z-080130T0300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-KEOKUK-WASHINGTON-JEFFERSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...SIGOURNEY...WASHINGTON...FAIRFIELD
941 PM CST MON JAN 28 2008

...BLIZZARD WARNING IN EFFECT FROM 9 AM TO 9 PM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM CST TUESDAY. THE
BLOWING SNOW ADVISORY IS NO LONGER IN EFFECT. 

A STRONG ARCTIC COLD FRONT WILL SWEEP THROUGH THE AREA SHORTLY
AFTER SUNRISE. VERY STRONG WINDS OF 25 TO 40 MPH WITH GUSTS TO 50
MPH WILL COMBINE WITH 1 TO 5 INCHES OF NEW SNOW TO CREATE
WIDESPREAD BLOWING SNOW. THIS WILL RESULT IN EXTENDED PERIODS OF
WHITE OUT CONDITIONS...ESPECIALLY IN OPEN AND RURAL AREAS.
TEMPERATURES WILL RAPIDLY FALL TO BELOW ZERO BY MID AFTERNOON AND
COMBINED WITH THE STRONG WINDS...DANGEROUS WIND CHILLS OF 10 TO 30
BELOW ZERO ARE EXPECTED. ANYONE STRANDED OUTSIDE WILL BE AT RISK
OF THEIR LIFE WITHOUT PROPER PROTECTION.

THE SNOW WILL END BY MID EVENING WITH WINDS DIMINISHING TUESDAY
NIGHT.

A BLIZZARD WARNING MEANS THAT FALLING AND BLOWING SNOW...STRONG
WINDS AND POOR VISIBILITIES OF ONE-QUARTER MILE OR LESS ARE
OCCURRING OR IMMINENT. THIS WILL CAUSE WHITEOUT CONDITIONS...
MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL IF YOU MUST
TRAVEL DUE TO AN EMERGENCY...TAKE YOUR WINTER SURVIVAL KIT. IF YOU
GET STRANDED...STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES.

$$

IAZ066>068-078-088-089-098-099-ILZ001-002-007-009-015>018-024>026-
034-035-MOZ009-010-291145-
/O.UPG.KDVN.BS.Y.0003.080129T1800Z-080130T0400Z/
/O.NEW.KDVN.BZ.W.0001.080129T1800Z-080130T0600Z/
CLINTON-MUSCATINE-SCOTT-LOUISA-HENRY IA-DES MOINES-VAN BUREN-LEE-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-
CLARK-
INCLUDING THE CITIES OF...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...WAPELLO...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
941 PM CST MON JAN 28 2008

...BLIZZARD WARNING IN EFFECT FROM 12 PM TUESDAY TO MIDNIGHT CST
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 12 PM TUESDAY TO MIDNIGHT CST
TUESDAY NIGHT. THE BLOWING SNOW ADVISORY IS NO LONGER IN EFFECT. 

A STRONG ARCTIC COLD FRONT WILL SWEEP THROUGH THE AREA BY LATE
MORNING. BY EARLY TO MID AFTERNOON...VERY STRONG WINDS OF 25 TO 
40 MPH WITH GUSTS TO 50 MPH WILL COMBINE WITH 1 TO 5 INCHES OF NEW
SNOW TO CREATE WIDESPREAD BLOWING SNOW. THIS WILL RESULT IN
EXTENDED PERIODS OF WHITE OUT CONDITIONS...ESPECIALLY IN OPEN AND
RURAL AREAS. TEMPERATURES WILL RAPIDLY FALL TO NEAR ZERO BY LATE
AFTERNOON AND COMBINED WITH THE STRONG WINDS...DANGEROUS WIND
CHILLS OF 10 TO 20 BELOW ZERO ARE EXPECTED. ANYONE STRANDED
OUTSIDE WILL BE AT RISK OF THEIR LIFE WITHOUT PROPER PROTECTION.

THE SNOW WILL END BY LATE EVENING WITH WINDS DIMINISHING LATE 
TUESDAY NIGHT.

A BLIZZARD WARNING MEANS THAT FALLING AND BLOWING SNOW...STRONG
WINDS AND POOR VISIBILITIES OF ONE-QUARTER MILE OR LESS ARE
OCCURRING OR IMMINENT. THIS WILL CAUSE WHITEOUT CONDITIONS...
MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL IF YOU MUST
TRAVEL DUE TO AN EMERGENCY...TAKE YOUR WINTER SURVIVAL KIT. IF YOU
GET STRANDED...STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES.

$$

NICHOLS
3 follow-up statements
000 
WWUS43 KDVN 290907
WSWDVN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 AM CST TUE JAN 29 2008

...BLIZZARD CONDITIONS LIKELY DUE TO SNOW...VERY STRONG WINDS
AND SHARPLY COLDER TEMPERATURES...

.A STRONG ARCTIC FRONT WILL MOVE THROUGH THE REGION THIS MORNING.
STRONG LOW PRESSURE WILL DEVELOP ALONG THE FRONT AND MOVE RAPIDLY
TO THE NORTHEAST. PERIODS OF SNOW AND VERY STRONG WINDS ON THE BACK
SIDE OF THE LOW WILL CAUSE SERIOUS TRAVEL PROBLEMS. TEMPERATURES
PLUNGING INTO THE SINGLE DIGITS ABOVE AND BELOW ZERO EARLY THIS
EVENING WILL CREATE DANGEROUSLY COLD WIND CHILLS AS THE STRONG
WINDS CONTINUE. THIS WILL CREATE A LIFE THREATENING SITUATION
WHERE STRANDED PERSONS MAY FREEZE TO DEATH WHILE VISIBILITIES
REMAIN VERY POOR IN BLOWING SNOW THIS AFTERNOON AND THIS EVENING.

IAZ040>042-051>054-063>065-076-077-087-291715-
/O.CON.KDVN.BZ.W.0001.080129T1500Z-080130T0300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-KEOKUK-WASHINGTON-JEFFERSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...SIGOURNEY...WASHINGTON...FAIRFIELD
307 AM CST TUE JAN 29 2008

...BLIZZARD WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM CST THIS EVENING...

A BLIZZARD WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM CST THIS EVENING. 

A STRONG ARCTIC COLD FRONT WILL SWEEP THROUGH THE AREA AROUND
SUNRISE. VERY STRONG WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH
WILL GRADUALLY COMBINE WITH 1 TO 2 INCHES OF NEW SNOW TO CREATE
WIDESPREAD BLOWING SNOW. LOCALLY HIGHER AMOUNTS NEAR 3 INCHES ARE
POSSIBLE. THIS WILL RESULT IN EXTENDED PERIODS OF WHITE OUT
CONDITIONS...ESPECIALLY IN OPEN AND RURAL AREAS. TEMPERATURES WILL
RAPIDLY FALL TO BELOW ZERO BY SUNSET AND COMBINED WITH THE STRONG
WINDS...DANGEROUS WIND CHILLS OF 10 TO 30 BELOW ZERO ARE EXPECTED.
ANYONE STRANDED OUTSIDE WILL BE AT RISK OF THEIR LIFE WITHOUT
PROPER PROTECTION.

THE SNOW WILL END BY EARLY EVENING WITH WINDS SLOWLY DIMINISHING
AFTER MIDNIGHT. A WIND CHILL ADVISORY OR WARNING IS LIKELY TO BE
ISSUED FOR TONIGHT.

A BLIZZARD WARNING MEANS THAT FALLING AND BLOWING SNOW...STRONG
WINDS AND POOR VISIBILITIES OF ONE-QUARTER MILE OR LESS ARE
OCCURRING OR IMMINENT. THIS WILL CAUSE WHITEOUT CONDITIONS...
MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL IF YOU MUST
TRAVEL DUE TO AN EMERGENCY...TAKE YOUR WINTER SURVIVAL KIT. IF
YOU GET STRANDED...STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES.

$$

IAZ066>068-078-088-089-098-099-ILZ001-002-007-009-015>018-024>026-
034-035-MOZ009-010-291715-
/O.CON.KDVN.BZ.W.0001.080129T1800Z-080130T0600Z/
CLINTON-MUSCATINE-SCOTT-LOUISA-HENRY IA-DES MOINES-VAN BUREN-LEE-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-
CLARK-
INCLUDING THE CITIES OF...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...WAPELLO...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
307 AM CST TUE JAN 29 2008

...BLIZZARD WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
CST TONIGHT...

A BLIZZARD WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
CST TONIGHT. 

A STRONG ARCTIC COLD FRONT WILL SWEEP THROUGH THE AREA BETWEEN 8
AM AND NOON TODAY. VERY STRONG WINDS OF 25 TO 40 MPH WITH GUSTS TO
50 MPH WILL GRADUALLY COMBINE WITH 1 TO 2 INCHES OF NEW SNOW TO
CREATE WIDESPREAD BLOWING SNOW. LOCALLY HIGHER AMOUNTS NEAR 3
INCHES ARE POSSIBLE. THIS WILL RESULT IN EXTENDED PERIODS OF WHITE
OUT CONDITIONS...ESPECIALLY IN OPEN AND RURAL AREAS. TEMPERATURES
WILL RAPIDLY FALL TO BELOW ZERO AFTER SUNSET AND COMBINED WITH THE
STRONG WINDS...DANGEROUS WIND CHILLS OF 10 TO 30 BELOW ZERO ARE
EXPECTED. ANYONE STRANDED OUTSIDE WILL BE AT RISK OF THEIR LIFE
WITHOUT PROPER PROTECTION.

THE SNOW WILL END BY EARLY EVENING WITH WINDS SLOWLY DIMINISHING
AFTER MIDNIGHT. A WIND CHILL ADVISORY OR WARNING IS LIKELY TO BE
ISSUED FOR TONIGHT.

A BLIZZARD WARNING MEANS THAT FALLING AND BLOWING SNOW...STRONG
WINDS AND POOR VISIBILITIES OF ONE-QUARTER MILE OR LESS ARE
OCCURRING OR IMMINENT. THIS WILL CAUSE WHITEOUT CONDITIONS...
MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL IF YOU MUST
TRAVEL DUE TO AN EMERGENCY...TAKE YOUR WINTER SURVIVAL KIT. IF
YOU GET STRANDED...STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES.

$$

ERVIN
000 
WWUS43 KDVN 291631
WSWDVN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1031 AM CST TUE JAN 29 2008

...BLIZZARD CONDITIONS LIKELY DUE TO SNOW...VERY STRONG WINDS AND
SHARPLY COLDER TEMPERATURES...

.A STRONG ARCTIC FRONT IS MOVING THE REGION THIS MORNING. PERIODS
OF SNOW AND VERY STRONG NORTHWESTERLY WINDS BEHIND THE COLD FRONT
WILL CAUSE SERIOUS TRAVEL PROBLEMS. TEMPERATURES PLUNGING INTO THE
SINGLE DIGITS ABOVE AND BELOW ZERO EARLY THIS EVENING WILL CREATE
DANGEROUSLY COLD WIND CHILLS AS THE STRONG WINDS CONTINUE. THIS
WILL CREATE A LIFE THREATENING SITUATION WHERE STRANDED PERSONS
MAY FREEZE TO DEATH WHILE VISIBILITIES REMAIN VERY POOR IN BLOWING
SNOW THIS AFTERNOON AND THIS EVENING.

IAZ040>042-051>054-063>065-076-077-087-300045-
/O.CON.KDVN.BZ.W.0001.000000T0000Z-080130T0300Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-KEOKUK-WASHINGTON-JEFFERSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...SIGOURNEY...WASHINGTON...FAIRFIELD
1031 AM CST TUE JAN 29 2008

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING.

A STRONG ARCTIC COLD FRONT HAS MOVED THROUGH THE AREA...WITH
TEMPERATURES FALLING RAPIDLY ALREADY TODAY. VERY STRONG WINDS OF
25 TO 40 MPH WITH GUSTS TO 50 MPH WILL GRADUALLY COMBINE WITH 1 TO
2 INCHES OF NEW SNOW TO CREATE WIDESPREAD BLOWING SNOW. LOCALLY
HIGHER AMOUNTS NEAR 3 INCHES ARE POSSIBLE. THIS WILL RESULT IN
EXTENDED PERIODS OF WHITE OUT CONDITIONS...ESPECIALLY IN OPEN AND
RURAL AREAS. TEMPERATURES WILL RAPIDLY FALL TO BELOW ZERO BY
SUNSET AND COMBINED WITH THE STRONG WINDS...DANGEROUS WIND CHILLS
OF 10 TO 30 BELOW ZERO ARE EXPECTED. ANYONE STRANDED OUTSIDE WILL
BE AT RISK OF THEIR LIFE WITHOUT PROPER PROTECTION.

THE SNOW WILL END BY EARLY EVENING WITH WINDS SLOWLY DIMINISHING
AFTER MIDNIGHT. A WIND CHILL ADVISORY OR WARNING IS LIKELY TO BE
ISSUED FOR TONIGHT.

A BLIZZARD WARNING MEANS THAT FALLING AND BLOWING SNOW...STRONG
WINDS AND POOR VISIBILITIES OF ONE-QUARTER MILE OR LESS ARE
OCCURRING OR IMMINENT. THIS WILL CAUSE WHITEOUT CONDITIONS...
MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL IF YOU MUST
TRAVEL DUE TO AN EMERGENCY...TAKE YOUR WINTER SURVIVAL KIT. IF
YOU GET STRANDED...STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES.

$$

IAZ066>068-078-088-089-098-099-ILZ001-002-007-009-015>018-024>026-
034-035-MOZ009-010-300045-
/O.CON.KDVN.BZ.W.0001.080129T1800Z-080130T0600Z/
CLINTON-MUSCATINE-SCOTT-LOUISA-HENRY IA-DES MOINES-VAN BUREN-LEE-
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-
BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-
CLARK-
INCLUDING THE CITIES OF...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...WAPELLO...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
1031 AM CST TUE JAN 29 2008

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT. 

A STRONG ARCTIC COLD FRONT IS SWEEPING THROUGH THE AREA THIS
MORNING...WITH RAPIDLY FALLING TEMPERATURES BEHIND IT. VERY
STRONG WINDS OF 25 TO 40 MPH WITH GUSTS TO 50 MPH WILL GRADUALLY
COMBINE WITH 1 TO 2 INCHES OF NEW SNOW TO CREATE WIDESPREAD
BLOWING SNOW. LOCALLY HIGHER AMOUNTS NEAR 3 INCHES ARE POSSIBLE.
THIS WILL RESULT IN EXTENDED PERIODS OF WHITE OUT
CONDITIONS...ESPECIALLY IN OPEN AND RURAL AREAS. TEMPERATURES WILL
RAPIDLY FALL TO BELOW ZERO AFTER SUNSET AND COMBINED WITH THE
STRONG WINDS...DANGEROUS WIND CHILLS OF 10 TO 30 BELOW ZERO ARE
EXPECTED. ANYONE STRANDED OUTSIDE WILL BE AT RISK OF THEIR LIFE
WITHOUT PROPER PROTECTION.

THE SNOW WILL END BY EARLY EVENING WITH WINDS SLOWLY DIMINISHING
AFTER MIDNIGHT. A WIND CHILL ADVISORY OR WARNING IS LIKELY TO BE
ISSUED FOR TONIGHT.

A BLIZZARD WARNING MEANS THAT FALLING AND BLOWING SNOW...STRONG
WINDS AND POOR VISIBILITIES OF ONE-QUARTER MILE OR LESS ARE
OCCURRING OR IMMINENT. THIS WILL CAUSE WHITEOUT CONDITIONS...
MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL IF YOU MUST
TRAVEL DUE TO AN EMERGENCY...TAKE YOUR WINTER SURVIVAL KIT. IF
YOU GET STRANDED...STAY WITH YOUR VEHICLE UNTIL HELP ARRIVES.

$$

MAYES
000 
WWUS43 KDVN 292104
WSWDVN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
304 PM CST TUE JAN 29 2008

...BLOWING SNOW AND WIND CHILL THREATS EXPECTED THROUGH TOMORROW MORNING...

.STRONG NORTHWESTERLY WINDS...COMBINED WITH FALLING SNOW THIS
AFTERNOON AND EVENING...WILL CREATE HAZARDOUS CONDITIONS THROUGH
TOMORROW MORNING. NORTHWESTERLY WINDS AROUND 25 TO 35
MPH...GUSTING TO 35 TO 45 MPH...WILL CONTINUE THROUGH THE EARLY
MORNING HOURS. IN ADDITION...SNOWFALL OF 1 TO 2 INCHES IS
EXPECTED...WHICH WILL CREATE BLOWING SNOW CONDITIONS WITH SUCH
STRONG WINDS. SHORT PERIODS OF NEAR-BLIZZARD CONDITIONS MAY
OCCUR...BUT WIDESPREAD BLIZZARD CONDITIONS ARE NOT EXPECTED.  A
WINTER WEATHER ADVISORY IS BEING ISSUED FOR BOTH THE BLOWING
SNOW AND WIND CHILL THREATS.

IAZ040>042-051>054-300515-
/O.CAN.KDVN.BZ.W.0001.000000T0000Z-080130T0300Z/
/O.NEW.KDVN.WW.Y.0002.080129T2104Z-080130T0600Z/
/O.NEW.KDVN.WC.W.0002.080130T0600Z-080130T1500Z/
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA
304 PM CST TUE JAN 29 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A WIND
CHILL WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY. A WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED.
THIS WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. THE BLIZZARD WARNING HAS BEEN CANCELLED. 

GUSTY NORTHWESTERLY WINDS AND SNOW WILL CONTINUE ACROSS THE AREA
THROUGH THE EVENING HOURS...CREATING DANGEROUS WIND CHILLS AND
BLOWING SNOW CONDITIONS. VISIBILITIES AROUND ONE MILE ARE
POSSIBLE...WITH ISOLATED AREAS OF ONE QUARTER MILE VISIBILITIES IN
THE LATE AFTERNOON AND EARLY EVENING. IN ADDITION...WIND CHILL
READINGS TO 20 TO 30 BELOW ZERO ARE EXPECTED THIS EVENING. TRAVEL
WILL REMAIN HAZARDOUS WITH BLOWING AND DRIFTING SNOW OVER
ROADWAYS.

AFTER MIDNIGHT...STRONG AND GUSTY NORTHWESTERLY WINDS CONTINUE
WHILE TEMPERATURES DROP TO NEAR 10 BELOW ZERO. THIS WILL PRODUCE
DANGEROUS WIND CHILL READINGS TO COLDER THAN 30 BELOW ZERO. PATCHY
BLOWING SNOW MAY STILL OCCUR OVERNIGHT AS WELL.

A WIND CHILL WARNING MEANS A COMBINATION OF BITTERLY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES....
RESULTING IN FROST BITE ...HYPOTHERMIA OR EVEN DEATH IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...DRESS
APPROPRIATELY IN LAYERS COVERING EXPOSED SKIN.  FROSTBITE WILL
OCCUR IN A FEW AS 10 MINUTES IN THESE CONDITIONS.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...
AND/OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES.  BE PREPARED
FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND BE CAREFUL
WHILE DRIVING.

$$

ILZ001-002-007-300515-
/O.CAN.KDVN.BZ.W.0001.000000T0000Z-080130T0600Z/
/O.NEW.KDVN.WW.Y.0002.080129T2104Z-080130T0600Z/
/O.NEW.KDVN.WC.W.0002.080130T0600Z-080130T1500Z/
JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...GALENA...FREEPORT...MOUNT CARROLL
304 PM CST TUE JAN 29 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A WIND
CHILL WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
CST WEDNESDAY. A WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED.
THIS WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. THE BLIZZARD WARNING HAS BEEN CANCELLED. 

GUSTY NORTHWESTERLY WINDS AND SNOW WILL CONTINUE ACROSS THE AREA
THROUGH THE EVENING HOURS...CREATING DANGEROUS WIND CHILLS AND
BLOWING SNOW CONDITIONS. VISIBILITIES AROUND ONE MILE ARE
POSSIBLE...WITH ISOLATED AREAS OF ONE QUARTER MILE VISIBILITIES IN
THE LATE AFTERNOON AND EARLY EVENING.  IN ADDITION...WIND CHILL
READINGS TO 20 TO 30 BELOW ZERO ARE EXPECTED THIS EVENING. TRAVEL
WILL REMAIN HAZARDOUS WITH BLOWING AND DRIFTING SNOW OVER
ROADWAYS.

AFTER MIDNIGHT...STRONG AND GUSTY NORTHWESTERLY WINDS CONTINUE
WHILE TEMPERATURES DROP TO NEAR 10 BELOW ZERO. THIS WILL PRODUCE
DANGEROUS WIND CHILL READINGS TO COLDER THAN 30 BELOW ZERO. PATCHY
BLOWING SNOW MAY STILL OCCUR OVERNIGHT AS WELL.

A WIND CHILL WARNING MEANS A COMBINATION OF BITTERLY COLD AIR AND
STRONG WINDS WILL CREATE DANGEROUSLY LOW WIND CHILL VALUES....
RESULTING IN FROST BITE ...HYPOTHERMIA OR EVEN DEATH IF
PRECAUTIONS ARE NOT TAKEN.  IF YOU MUST VENTURE OUTDOORS...DRESS
APPROPRIATELY IN LAYERS COVERING EXPOSED SKIN.  FROSTBITE WILL
OCCUR IN A FEW AS 10 MINUTES IN THESE CONDITIONS.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...
AND/OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES.  BE PREPARED
FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND BE CAREFUL
WHILE DRIVING.

$$

IAZ063>065-076-077-087-300515-
/O.CAN.KDVN.BZ.W.0001.000000T0000Z-080130T0300Z/
/O.NEW.KDVN.WW.Y.0002.080129T2104Z-080130T1500Z/
IOWA-JOHNSON-CEDAR-KEOKUK-WASHINGTON-JEFFERSON-
INCLUDING THE CITIES OF...MARENGO...IOWA CITY...TIPTON...
SIGOURNEY...WASHINGTON...FAIRFIELD
304 PM CST TUE JAN 29 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST WEDNESDAY...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST WEDNESDAY.
THE BLIZZARD WARNING HAS BEEN CANCELLED. 

GUSTY NORTHWESTERLY WINDS AND SNOW WILL CONTINUE ACROSS THE AREA
THROUGH THE EVENING HOURS...CREATING DANGEROUS BLOWING SNOW
CONDITIONS. VISIBILITIES AROUND ONE MILE ARE POSSIBLE...WITH
ISOLATED AREAS OF ONE QUARTER MILE VISIBILITIES IN THE LATE
AFTERNOON AND EARLY EVENING. TRAVEL WILL REMAIN HAZARDOUS WITH
BLOWING AND DRIFTING SNOW OVER ROADWAYS.

TONIGHT...STRONG AND GUSTY NORTHWESTERLY WINDS CONTINUE
WHILE TEMPERATURES DROP TO THE SINGLE DIGITS ABOVE TO SINGLE
DIGITS BELOW ZERO. THIS WILL PRODUCE WIND CHILL READINGS TO
COLDER THAN 20 BELOW ZERO. PATCHY BLOWING SNOW MAY STILL OCCUR
OVERNIGHT AS WELL...WITH CONTINUED HAZARDOUS TRAVEL CONDITIONS.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...
AND/OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES.  BE PREPARED
FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND BE CAREFUL
WHILE DRIVING.

$$

IAZ066>068-078-088-089-098-099-ILZ009-015>018-024>026-034-035-
MOZ009-010-300515-
/O.CAN.KDVN.BZ.W.0001.000000T0000Z-080130T0600Z/
/O.NEW.KDVN.WW.Y.0002.080129T2104Z-080130T1500Z/
CLINTON-MUSCATINE-SCOTT-LOUISA-HENRY IA-DES MOINES-VAN BUREN-LEE-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...WAPELLO...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...
KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...
CARTHAGE...MACOMB...MEMPHIS...KAHOKA
304 PM CST TUE JAN 29 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST WEDNESDAY...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A WINTER
WEATHER ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST WEDNESDAY.
THE BLIZZARD WARNING HAS BEEN CANCELLED. 

GUSTY NORTHWESTERLY WINDS AND SNOW WILL CONTINUE ACROSS THE AREA
THROUGH THE EVENING HOURS...CREATING DANGEROUS BLOWING SNOW
CONDITIONS. VISIBILITIES AROUND ONE MILE ARE POSSIBLE...WITH
ISOLATED AREAS OF ONE QUARTER MILE VISIBILITIES IN THE LATE
AFTERNOON AND EARLY EVENING. TRAVEL WILL REMAIN HAZARDOUS WITH
BLOWING AND DRIFTING SNOW OVER ROADWAYS.

TONIGHT...STRONG AND GUSTY NORTHWESTERLY WINDS CONTINUE
WHILE TEMPERATURES DROP TO THE SINGLE DIGITS ABOVE TO SINGLE
DIGITS BELOW ZERO. THIS WILL PRODUCE WIND CHILL READINGS TO
COLDER THAN 20 BELOW ZERO. PATCHY BLOWING SNOW MAY STILL OCCUR
OVERNIGHT AS WELL...WITH CONTINUED HAZARDOUS TRAVEL CONDITIONS.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...
AND/OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES.  BE PREPARED
FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND BE CAREFUL
WHILE DRIVING.

$$

MAYES/LRE

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this blizzard warning went out at Jan 28, 9:04 PM CST, 37 minutes earlier.

Area forecast discussion, Jan 28, 9:04 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
904 PM CST MON JAN 28 2008

.UPDATE...

...UPGRADE TO BLIZZARD WARNING...BLIZZARD TO NEAR BLIZZARD CONDITIONS
EXPECTED TOMORROW...

ANALYSIS AND 00Z VERIFICATION SUPPORTS BLIZZARD TO NEAR BLIZZARD
CONDITIONS TO ENVELOP AREA BETWEEN LATE AM AND EARLY AFTERNOON
LASTING INTO THE MID TO POSSIBLY LATE EVENING HOURS. WILL BE
UPGRADING ADVISORY TO BLIZZARD WARNING WITH SAME TIMES AND
LOCATIONS AS EXISTING ADVISORIES TO GET WORD OUT DUE TO RISK.
LOCAL TECHNIQUES INDICATE NW WINDS OF 25 TO 35 MPH WITH FREQUENT
GUSTS TO 40 TO 50+ MPH COMBINED WITH 2-6 INCHES OF SNOW. SOME RISK
OF THUNDERSNOW BETWEEN ROUGHLY 9 AM AND 4 PM ROUGHLY 30 MILES
EITHER SIDE OF A OTM TO DVN TO SQI AXIS. WIND CHILLS BY LATE PM
WILL FALL TO -10 TO 20F AS WELL WITH SOME NW LOCATIONS HAVING WIND
CHILLS PUSH -30F OR LOWER.

THIS IS A POTENTIALLY SERIOUS SITUATION DUE TO ALL THE ABOVE FACTORS.
BECAUSE OF THIS...THE BLIZZARD UPGRADE AT THIS TIME VERSUS WAITING
UNTIL MORNING ISSUANCE TO GIVE MORE TIME TO PUBLIC. EXPECT UPGRADE
TO BLIZZARD WARNING IN ROUGHLY NEXT 30 MINUTES.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING 8 AM TO 8 PM CST TUESDAY FOR BENTON-
     BUCHANAN-CEDAR-DELAWARE-DUBUQUE-IOWA-JACKSON- JEFFERSON-
     JOHNSON-JONES- KEOKUK-LINN-WASHINGTON.

     BLIZZARD WARNING FROM 12 PM TO 10 PM CST TUESDAY FOR CLINTON-
     DES MOINES-HENRY IA-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN.

IL...BLIZZARD WARNING FROM 12 PM TO 10 PM CST TUESDAY FOR BUREAU-
     CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-
     MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...BLIZZARD WARNING FROM 12 PM TO 10 PM CST TUESDAY FOR CLARK-
     SCOTLAND.

&&

NICHOLS
Hazardous weather outlook, Jan 28, 4:02 PM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 PM CST MON JAN 28 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-292215-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
402 PM CST MON JAN 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE
SEEN OVER PORTIONS OF THE OUTLOOK AREA THIS EVENING. A WIND
ADVISORY IS IN EFFECT UNTIL 7 PM FOR THE AREA ROUGHLY SOUTHEAST
OF A LINE FROM FAIRFIELD IOWA...THROUGH THE QUAD CITIES...TO
STERLING ILLINOIS. WINDS WILL DIMINISH TO 15 TO 25 MPH BY
MIDNIGHT. IN ADDITION..AN ISOLATED THUNDERSTORM WILL BE POSSIBLE
EAST OF THE MISSISSIPPI RIVER LATE TONIGHT. ANY THUNDERSTORMS THAT
FORM ARE NOT EXPECTED TO BE STRONG...BUT MAY BE ACCOMPANIED BY
WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG FRONTAL PASSAGE WILL BRING NEAR BLIZZARD CONDITIONS TO
THE AREA TUESDAY INTO TUESDAY NIGHT.

THE COLD FRONT WILL BRING VERY STRONG WINDS OF 25 TO 35 MPH WITH
GUSTS OVER 45 MPH...ALONG WITH SHARPLY COLDER TEMPERATURES. ACCUMULATING
SNOWFALL IS LIKELY TO OCCUR ON LATE MORNING INTO AFTERNOON AS
TEMPERATURES DROP. CURRENTLY 1 TO 3 INCHES OF NEW SNOWFALL IS
EXPECTED IN MUCH OF THE AREA BY TUESDAY EVENING BEFORE THE SNOW
DIMINISHES AND EXITS OFF TO THE EAST. THE COMBINATION OF THIS
SNOWFALL AND STRONG WINDS WILL RESULT IN PLENTY OF BLOWING SNOW
AND GREATLY REDUCED VISIBILITIES. THERE IS THE POTENTIAL FOR
BLIZZARD-LIKE CONDITIONS...ESPECIALLY IN RURAL AREAS. IN ADDITION
TO THESE DANGEROUS CONDITIONS...WIND CHILLS BY LATE TUESDAY
AFTERNOON ARE EXPECTED TO RANGE FROM 10 ABOVE TO 10 BELOW ZERO.
LATER TUESDAY NIGHT AFTER THE SNOW EXITS THE AREA...WIND CHILLS
WILL CONTINUE TO FALL INTO THE 15 TO 25 BELOW RANGE ALONG AND
NORTH OF THE INTERSTATE 80 CORRIDOR.

A BLOWING SNOW ADVISORY HAS BEEN ISSUED FOR THE ENTIRE AREA FOR
TUESDAY INTO TUESDAY EVENING.

EARLY INDICATIONS SUGGEST THAT YET ANOTHER WINTER STORM SYSTEM WILL
LOOK TO IMPACT THE AREA WITH POTENTIALLY SIGNIFICANT ACCUMULATING
SNOWFALL SOMETIME THURSDAY NIGHT INTO FRIDAY. SINCE THIS SYSTEM HAS
YET TO MOVE IN SHORE OFF THE PACIFIC OCEAN AND DEVELOP...THE EXACT
TRACK OF THE STORM AND THUS THE POTENTIAL HEAVY SNOWFALL PATH IS
STILL YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT.

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:04 PM CSTWind Chill WarningDVNBenton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more20 hr
Jan 29, 3:04 PM CSTWinter Weather AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 15 more9 hr

Nearby

Blizzard Warnings in Iowa, 2008Blizzard Warnings in Illinois, 2008Blizzard Warnings in Missouri, 2008Every blizzard warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.